Alert archive / Oklahoma / Flash Flood Warnings in 1997

Flash Flood Warning 29, NWS Norman, OK

July 10, 1997Logan County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jul 10, 1997, 4:00 PM CDT for Logan County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 10, 1997, 4:00 PM CDT (21:00 UTC)
Expired
Jul 10, 1997, 7:00 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Logan County, OK

The radar

The Norman radar (KTLX), 75 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 9.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 1997-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 1997-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1439 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 102100
FFWOKC
OKC083-110000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
400 PM CDT THU JUL 10 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 700 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN CENTRAL OKLAHOMA
     NORTHERN LOGAN

INCLUDING THE FOLLOWING LOCATIONS
     MULHALL

AT 400 PM RADAR CONTINUED TO SHOW A THUNDERSTORM WITH VERY HEAVY
RAINFALL NEARLY STATIONARY NEAR MULHALL.  RAINFALL OF 3 TO 4 INCHES WILL
BE LIKELY WITH THIS STORM...WHICH WILL CAUSE FLOODING OF ROADWAYS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.  REMEMBER...MOST
DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.  IT ONLY TAKES A
FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY.

CHURCHILL

BLAT...LON 3594  9738 3593  9756 3615  9763 3615  9735

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 4:00 PM CDT, 0 minutes earlier.

Area forecast discussion, Jul 10, 4:00 PM CDT, 0 minutes before
FPUS3 KOKC 102103
AFDOKC

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
400 PM CDT THU JUL 10 1997

THINGS ARE GETTING KIND OF HECTIC AROUND HERE SO WILL BE BRIEF.
SHOWERS AND THUNDERSTORMS HAVE DVLPD IN MST AXIS WHICH EXTENDS FROM
THE NORTH CNTL TO SOUTHWEST ZNS THIS AFTN. OUTFLOW BNDRY HELPED TO
GET A COUPLE OF SVR STMS GOING OVR N CNTL ZNS WITH ENHANCED
CONVERGENCE/BACKING OF LOW LVL WINDS. ANTOHER LARGE BATCH OF STMS HAS
DVLPD OVR W TEXAS IN ASSOC WITH S/WV THAT WILL MOVE NEWD TWD WRN ZNS
AS PROGGED BY ALL MDLS. EVEN THOUGH FFG IS NOT TOO LOW...WITH INCRSD
MSTR AND POSSIBLE TRAIN ECHOES...WILL ISSUE A FLASH FLOOD WATCH FOR N
CNTL AND SW OK FOR TNGT.

HAVE OPTED TO KEEP CHC TO SLGT CHC POPS THRU REST OF EARLY PDS WITH
NOT TOO MUCH CHANGE IN CURRENT AIRMASS...ALTHOUGH EXPECT LESS PRECIP
BY SAT WHEN CAP SHOWS SIGNS OF STRENTHENING.

DIDNT STRAY TOO FAR FROM NGM MOS...FAN TEMPS LOOKED A BIT LOW.

FCSTID = 17/MMT
OKC   71  92  72  94 /  30  30  30  20
HBR   70  92  72  98 /  60  30  20  20
SPS   71  93  73  98 /  40  30  20  20
GAG   69  90  71  97 /  20  30  20  20
PNC   74  90  75  96 /  60  30  30  20
DUA   73  93  74  95 /  20  20  30  30

.OKC...
OK...FLASH FLOOD WATCH TNGT FOR ZONES OKZ006>008...
OKZ011>013...OKZ015>018...OKZ021>023...OKZ033>036...OKZ038.

TX...NONE.

In the hours before

Local storm report, Jul 10, 1:59 PM CDT, 2 hours 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
200 PM CDT THU JUL 10 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

155 PM     TONKAWA                   OK   0.75 INCH HAIL
07/10/97   KAY

JS
Local storm report, Jul 10, 2:00 PM CDT, 2 hours before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
200 PM CDT THU JUL 10 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

155 PM     TONKAWA                   OK   0.75 INCH HAIL
07/10/97   KAY

JS
Local storm report, Jul 10, 2:27 PM CDT, 1 hour 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
230 PM CDT THU JUL 10 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

210 PM     1 SW "PONCA CITY           OK   TREES AND POWER LINES DOWN
07/10/97   KAY

JS
Local storm report, Jul 10, 2:30 PM CDT, 1 hour 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
230 PM CDT THU JUL 10 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

210 PM     1 SW PONCA CITY           OK   TREES AND POWER LINES DOWN
07/10/97   KAY

JS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:38 PM CDTSevere Thunderstorm WarningOUNKay52 min
Jul 10, 2:55 PM CDTFlash Flood WarningOUNKay95 min
Jul 10, 3:41 PM CDTSevere Thunderstorm WarningOUNLogan49 min
Jul 10, 4:25 PM CDTSevere Thunderstorm WarningOUNCanadian50 min
Jul 10, 6:06 PM CDTSevere Thunderstorm WarningOUNWoods39 min
Jul 10, 6:31 PM CDTSevere Thunderstorm WarningOUNComanche59 min
Jul 10, 6:45 PM CDTFlash Flood WarningOUNCaddo, Comanche3 hr
Jul 10, 6:54 PM CDTSevere Thunderstorm WarningOUNWoods66 min

Nearby

Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.